NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 13, 2016
Fosamax and stomach problems
I am beginning to have very serious problems with my stomach since I have taken weekly fosamax for over 6 years. At an earlier time when I took daily fosamax and waited one hour before eating I also developed stomach problems to the point of just stopping the fosamax. what does research say and what are my alternatives? Is there a satisfactory medicine that is not by mouth?
If your symptoms do not resolve after discontinuing Fosamax, you should see your physician. If your symptoms completely resolve, you could try one of the other bisphosphonates such as Actonel (weekly like Fosamax) or Boniva (monthly). There is also an intravenous form of Boniva administered every three months.
For younger women without a history of blood clotting problems and with less serious bone loss, Evista might be an option. For more serious osteoporosis, Forteo can be given as a daily injection for a limited amount of time.
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati